Back to Search Start Over

Association of income inequality with orthodontic treatment use.

Authors :
Simon L
Choi SE
Ticku S
Fox K
Barrow J
Palmer N
Source :
Journal of the American Dental Association (1939) [J Am Dent Assoc] 2020 Mar; Vol. 151 (3), pp. 190-196.
Publication Year :
2020

Abstract

Background: Income inequality has been associated with worse oral health outcomes and reduced dental care use. It is unknown whether income inequality may motivate people to seek orthodontic treatment.<br />Methods: This was a logistic mixed-effects model of deidentified claims from a private insurer in the United States with enrolled members having at least 1 orthodontic visit in the calendar year as the dependent variable. Total number of dental visits, age, and sex were individual-level covariates. Median household income, Gini coefficient, female population proportion, number of practicing dentists and orthodontists, population size, and population density were zip code-level covariates.<br />Results: A total of 1,860,709 people had at least 1 orthodontic claim. Adjusting for population demographics, the Gini index was significantly positively associated with orthodontic use for children but not for adults (odds ratio, 1.69 for children; P < .0001). Being female was the strongest predictor of orthodontic use for adults and was a significant predictor of use for children (odds ratio, 1.50 and 1.45, respectively; P < .0001).<br />Conclusions: The Gini index is associated with orthodontic use in children in a privately insured population. Individual characteristics are more predictive of orthodontic use among privately insured adults.<br />Practical Implications: Demographic and economic traits of communities can affect oral health care use; effects on orthodontic use may be more dramatic than on other forms of oral health care.<br /> (Copyright © 2020. Published by Elsevier Inc.)

Details

Language :
English
ISSN :
1943-4723
Volume :
151
Issue :
3
Database :
MEDLINE
Journal :
Journal of the American Dental Association (1939)
Publication Type :
Academic Journal
Accession number :
32130948
Full Text :
https://doi.org/10.1016/j.adaj.2019.11.021